Format

Send to

Choose Destination
Rev Invest Clin. 2011 Nov-Dec;63(6):564-73.

The relationship between potential drug-drug interactions and mortality rate of elderly hospitalized patients.

Author information

1
Epidemiologic and Health Service Research Unit, Aging Area, Centro Médico Nacional Siglo XXI, IMSS, México.

Abstract

BACKGROUND:

The increase in drug-drug interactions (potential DDIs) is a consequence that older adults experience by high availability of prescription medications for an increasing variety of diseases. This increase in potential DDIs could be associated with mortality rate during hospitalization.

OBJECTIVE:

To determine whether the association between the presence of Potential DDIs and mortality rate in hospitalized elderly and to describe the frequency of potential DDIs and characterize drugs.

MATERIAL AND METHODS:

A retrospective research was performed by reviewing the medical records of patients 60 years and older who were admitted to a second-level care hospital. The Potential DDIs were identified through the Micromedex program. Comorbidity was classified according to the Charlson Index (CCI). Other variables such as gender, age, number and type of drug, type of interaction, and duration of hospital stay were evaluated.

RESULTS:

505 patients were included, among whom the 62.77% presented at least one type of DDI. We found that 15.25% of moderate interactions were due to the combined use of angiotensin converting enzyme inhibitors and loop diuretics. Among serious interactions, 14.92% occurred due to the combined use of fluroquinolones and hypoglycemic agents. The duration of stay and a high comorbidity score, the presence of three or more interactions and exposure time to the interaction, were independently associated with mortality rate.

CONCLUSIONS:

This work shows that the occurrence of potential DDIs in the hospital environment for the elderly population is frequent and may be implicated in the cause of death for these patients.

PMID:
23650669
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center